I'm tired: Back on W&W after I developed serious... - CLL Support

CLL Support

16,994 members27,595 posts

I'm tired

UKfulloflife
UKfulloflife

Back on W&W after I developed serious side effects with Ibrutinib. Seriously disappointed as it worked like a treat and within 4 months all bloods were back within normal range. But that was 3+ months ago. Last hospital appt showed that I was still within normal ranges/s. Next appt is 4 weeks away. I am so tired again. I'm hoping this is just a result of over doing it, but I'm worried. Whilst the drugs work, I don't seem to do well on them..... I had to stop chemo because of adverse reactions, and now Ibrutinib after 5 months. I'm hoping that I'll be okay on Venetoclax if that proves necessary next. But what if that causes bad reactions as well - is that it? What next? Sorry - feeling really low today.

20 Replies

I am always exhausted. The fatigue can be very dispiriting. I have been on watch and wait for over 2 years now. I never respond well to drugs so I am very concerned about having to start any treatment. I hope the Venetoclax is the answer for you. Best of luck.

UKfulloflife
UKfulloflife in reply to JKDLED

Thank you - hoping that I still have a good few months before having to restart treatment, but not feeling optimistic. I was feeling fantastic until a few weeks ago and then the tiredness suddenly hit me again. Fingers crossed that it's simply a result of charging around helping one daughter with Pneumonia and the other with a very sick toddler.

Hi there - although I can't say whether or not venetoclax will work for you, I can say that people who cannot tolerate ibrutinib are often transferred to venetoclax with success. Also, there may be other treatment options you can discuss with your doctor.

It is perfectly understandable you are discouraged and worried - it's something we all go through - but my advice is to try and focus on what you can do now. Perhaps write down your concerns and questions you have regarding your options and review it with your doctor.

Also, I don't know if this option is available to you - but I'll ask the doctor for a prescription for a basic blood test, where my husband can go locally on an outpatient basis. It can be reassuring while you wait for your next appointment or be a reason to reach out to your doctor in the meantime if there is anything to be concerned about.

Hang in there!

D.

Big_Dee
Big_Dee in reply to Mystic75

Hi Mystic75

That was a good suggest on have script for local blood test. The doctors did not expect that I would double in 3-4 months so went to 3 and 6 months blood testing. I had my GP do annual Medicare physical blood work up to get closer to where I was at in CLL presentation and also check vitamin D, calcium levels.

Mystic75
Mystic75 in reply to Big_Dee

Hi Big Dee,

Txs! Sometimes we have to be more proactive than what we would expect. Small price to pay for peace of mind!

D.

So sorry about your side effects with ibrutinib. I think you’ll do great on venetoclax. Worrying beyond that won’t help and will drive you crazy. And you will have options then, some that we probably don’t even know about yet.

Idelalisib is one option. Some people are getting good remissions on Gazyva alone. There are several second generation btk inhibitors in trials now that may have different side effect profiles than ibrutinib.

Then there are all kinds of clinical trials with new drugs. They are working on making carT better. Then they have a carNK trial going at md Anderson that is doing well and supposedly is an easier treatment than carT. We should soon be hearing about the vaccine trial results.

All we can really do is take it a day at a time and trust that we will have options when we need them. If you don’t mind me asking, what were the side effects that made you stop ibrutinib? If ibrutinib was working well, I wonder if you could try acalabrutinib or one of the other btk inhibitors they have in trials which supposedly have less side effects.

As counter intuitive as it sounds, when I had a bout of tiredness I forced myself to get exercise. I couldn’t do much, but just finding some exercise routine I could do helped me feel better.

Good luck. Sorry you are feeling low. Having CLL is a roller coaster experience. You’re in a dip, but it will get better.

Thanks for good wishes. I had severe (and I mean really severe!) Oral Mucositis. The first time it happened (after about 6 weeks on Ibrutinib) stopping the medication meant that it cleared up in 3 days. But in the time that I was coping with it I lost well over 1/2 stone in weight as I was unable to eat. I then restarted on a lower dose, but within 6 wekks the Mucositis was back - with a vengeance, to the point where I was put on Ensure to try to stop the weight loss. I was using Oral Morphine and special mouthwashes for the pain, but this time it took over a month to clear up, and the decision was taken that there really was no way I could go back on Ibrutinib. All of the doctors I saw commented that they hadn't seen this side effect before and one even said they had never seen such severe mucositis! So that's why I'm now in limbo, back on watch and wait again. Fingers crossed.

Can you share what the bad side effects were? I've been on ibrutinib 7 months now and it's been a series of new side effects every day - some relatively mild (bone and joint pain, skin sensitivity, sleep issues, etc.) and some quite serious (afib), but overall it's been considered successful so far in shrinking my lymph nodes and reducing my numbers into the normal range, but I'm wondering what to expect next.

Lola69
Lola69 in reply to TimHB

Are u on the 3 daily capsules or the one daily tablet?

TimHB
TimHB in reply to Lola69

3

UKfulloflife
UKfulloflife in reply to TimHB

Hi Tim - Mine was Oral Mucositis. I've written a fuller explanation above. Hopefully you won't get this!!

Not every drug works for everyone. Hopefully they find the one for you. My friend went on ventoklexa after having side effects on imbruvica. He’s on year 3 of the drug now. Were u on the 3 daily pills or the blister packs?

I have read that switching from one form of Ibrutinib to another (eg Acalaibrutinib or Zanuibrutinib) can mean side-effects disappear. Is that an option for you?

Sadly I don't think so. Not even sure if that is an option in the UK.

Hifulloflife ,

Sorry to hear of your problems. I also don’t know if either of Mr Midnights suggestions are available in the U.K. but Venetoclax is. When I started on Ibrutinib 7 months ago my lymph nodes went down quickly but then recurred after 4 months. They thought I might be resistant or I had progressed, but tests came back negative and an infection was the cause and antibiotics brought the lymph nodes back down. Venetoclax was discussed as my next option.

I hope you find your next option and it works

Regards

Colette

Have you got a CLL expert? If not If it’s maybe worth a trip for a second opinion. They may be aware of special supplies for compassionate use of the drugs mentioned and/or clinician trials you may be suitable for. In my view the more advanced in a treatment pathway we are the more we need to make sure we are getting the most expert CLL advice available to us. If you let us know where you live some of us could Point you to top places to ask for a second opinion from.

Hi. I'm under Dr Schuh at the Churchill. Not sure it gets much better than that in the UK!

PaulaS
PaulaSVolunteer

So sorry to hear this, Fulloflife. I've been on ibrutinib for just over a year now, and still have problems with tiredness and gastritis (other side effects came and went in the early months). The doctors have prescribed a variety of medications but none of them have stopped the pains I get a few hours after meals. Like you, I was l was losing weight during the worst times and given high nutrition drinks.

They say it's worse for me because I had my gall bladder removed and it's given me bile reflux (bile going up into the stomach). I've had acid reflux in my stomach for many years but that was well controlled with Ranitidine - until I had the gall bladder out and started ibrutinib.

I realise your problem is oral Mucositis and not stomach related, but I do wonder if the problems are somewhat connected? It's surprising how many different side effects people can have, with Ibrutinib..

I do hope you do better on Venetoclax. it's very different from Ibrutinib so hopefully won't give the same side effects.

Wishing you well,

Paula

i was talking to my doctor last week , she was very positive on news after the ASH congress in december. Also told me that venetoclax + ibtrutinib has shown better response together ,that the drugs acting alone.Also there is a combination of idelalisib + rituximab . Let´s hope the new studies bring some good news.....

BTW i staryed with Ibrutinib 22 days ago , good response my lymph nodes shrinked a lot, my HBG has recovered ( although it was in a normal range ) and no side effects ....

I have heard and read that Venetoclax has been very good for those who ditch off of Ibrutinib so hang in there. 🙏

You may also like...